Alert archive / Arizona / Dust Storm Warnings in 2018

Dust Storm Warning 37, NWS Phoenix, AZ

August 9, 2018La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California

NWS Phoenix, AZ issued this dust storm warning at Aug 9, 2018, 10:18 PM MST for La Paz County, Yuma County, Arizona; Imperial County, Riverside County, California. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2018, 10:18 PM MST (05:18 UTC)
Expired
Aug 9, 2018, 11:00 PM MST
In force
42 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties La Paz County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA

The radar

The Yuma radar (KYUX), 93 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Aug 9, 2:02 PM MST, 8 hours 16 minutes earlier.

Area forecast discussion, Aug 9, 2:02 PM MST, 8 hours 16 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
202 PM MST Thu Aug 9 2018

.SYNOPSIS...
A shift towards a more favorable easterly flow aloft along with
an increase in available moisture is expected to lead to a more
active monsoon pattern through the upcoming weekend. Today looks
likely to be the most active day weatherwise, with the potential
for thunderstorms to approach severe limits, with very strong
winds, areas of blowing dust, and locally heavy rain possible.
This increase in moisture will keep temperatures below normal
through the weekend.

&&

.DISCUSSION...
So far, today is shaping up to be another very active monsoon
evening as we have the three key ingredients for thunderstorms:
moisture, instability and lift. Surface dew points are ripe in the
upper 60's across lower desert locations and in the mid 50's over
the high terrain. The Phoenix morning sounding indicated
precipitable water value of 1.69 inches, but this will likely
increase somewhat by the afternoon as a result of a few subsequent
moisture surges. There is also a rich amount of moisture from the
surface to the 700 mb level...all of which is sufficient for
storms. As for instability, the 12z sounding indicated over 1000
j/kg MUCAPE while model soundings and ensembles for this afternoon
suggest MLCAPE values upwards of 1500 j/kg. Additionally, the
cloud clearing since this morning should be enough to destabilize
the atmosphere and tap into that energy. Storms will initially
develop over southern Arizona near the international border and
north and east along the Rim and High Country.

Given the amount of instability, decent shear and steep lapse
rates, the potential for damaging storms exists. The
thunderstorms that do initiate along the Rim and High Country will
propagate towards the southwest given the strong easterly
steering flow of 20-30 kts. DCAPE values will be in the 1000-1500
j/kg range, and possibly even higher across western Arizona, which
will support strong wind gusts and outflow prorogation. Guidance
generally indicates a line of storms pushing southward and
stretching from La Paz County through Gila County, including the
Phoenix area, this evening after 5 PM local. However, the
possibility of colliding outflows may put locations west of
Phoenix under the gun late in the evening for the most intense
storms. The primary concern with any storm will be damaging winds
and potential flooding.

Furthermore, blowing dust will continue to be an issue for many
locations. Guidance has been consistent showing strong outflow
winds from storm development in southern Arizona pushing
northwest towards Phoenix and western Arizona. The boundary will
likely be strong enough to create blowing dust problems for many
areas along the Interstate 10 and 8 corridors. As such,
coordinated with TWC to issue a blowing dust advisory (watch) to
highlight the dust threat between Phoenix and Tucson. However,
blowing dust may also become an issue for portions of western
Arizona and Southeast California later this evening.

&&

.PREVIOUS DISCUSSION...

In the latest NHC public advisory, the center of Hurricane John
was located almost 300 miles west of the southern tip of Baja
California and was moving to the northwest. Although Hurricane
John continues to weaken and move away from the CONUS, it
continues to provide us with decent moisture surges. The center of
the 500 mb high will also push further north today, putting our
region under deep easterly flow and thus allowing return flow and
monsoon moisture to continue to overspread the region. At the 250
mb level, a weak westerly jet will still exist between a high over
the four corners and a low in northern Mexico, placing northern
Arizona under an area of upper-level divergence.

Depending on how active things turn out today, Friday and
possibly Saturday will likely be a bit less active due to the
atmosphere being worked over by today's storm activity. However,
the activity is still expected to remain at above-average levels,
with the main threat being locally heavy rain/flash flooding due
to slower storm motion and ample available moisture.

A reduction in convective activity looks possible from Sunday
into early next week as somewhat drier air is imported into the
region, with temperatures perhaps warming up a bit as well.
flooding.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

A very active evening is expected at the terminals today as
strong upper level easterly flow will likely drive mountain
thunderstorms into the valley. TAFs currently indicated gusts to
30 kts but could easily be much higher (50+ kts) if a strong
thunderstorm moves directly overhead. Expecting outflows to make
it to the terminals around 02Z, with precipitation following
shortly thereafter. However, some models show storms holding off
until much later (03-05Z) so there is low confidence in timing.
Another concern is dust but not confident enough to include
it in the TAFs for now but may need to be added if storms are
strong enough.

Southeast California/Southwest Arizona including KIPL and KBLH:

Models indicate a chance of thunderstorms and outflows making it
to the terminals late tonight, mainly for Blythe. If this does
come to fruition, would expect strong east to northeast winds
around 03-04Z for Blythe and around 05-07Z for Imperial if storms
hold together that far southwest. For now, this is only reflected
in the KBLH TAF where confidence is higher. Finally, blowing dust
and reduced visibilities will also be of concern but have no
mention of that for now as confidence is low.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday: Monsoon moisture and precipitation
chances are forecast to decrease Sunday through Tuesday. During
this period, expecting storms to be relegated to the higher
terrain with only a remote chance of lower elevation storms.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon b

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ548-
     550-551-553>555-559.

CA...None.
&&

DISCUSSION...Deemer
PREVIOUS DISCUSSION...Hernandez
AVIATION...Wilson
FIRE WEATHER...Wilson

In the hours before

Local storm report, Aug 9, 9:22 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
922 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND GST     2 WSW BEARDSLEY         33.67N 112.43W
08/09/2018  M59 MPH          MARICOPA           AZ   MESONET

            FLOOD CONTROL DISTRICT AUTOMATED WEATHER
            STATION AT MCMICKEN DAM NEAR GRAND AVE AND
            LOOP 303.

&&

AJ
Special weather statement, Aug 9, 9:42 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
942 PM MST THU AUG 9 2018

AZZ538-540-100530-
Buckeye/Avondale AZ-Tonopah Desert AZ-
942 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 1030 PM
MST...

At 941 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Wintersburg, or 9 miles northwest of Buckeye, moving
southwest at 15 mph.

Wind gusts up to 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Buckeye, Tonopah, Palo Verde Nuclear Generation Station, Wintersburg,
Hassayampa and Arlington.

This includes the following highways...
AZ Interstate 10 between mile markers 94 and 115.
AZ Route 85 between mile markers 152 and 154.

LAT...LON 3358 11278 3344 11258 3321 11279 3345 11307
TIME...MOT...LOC 0441Z 052DEG 12KT 3346 11274

18
Local storm report, Aug 9, 9:52 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
952 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     6 NNE BEARDSLEY         33.76N 112.35W
08/09/2018                   MARICOPA           AZ   PUBLIC

            TREE LIMBS OF 6-8 INCHES IN DIAMETER SNAPPED
            NEAR WEST LONE MOUNTAIN ROAD AND WESTLAND RD
            IN VISTANCIA.

&&

AJ
Local storm report, Aug 9, 9:57 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
957 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     DUST STORM       3 SE BRENDA             33.65N 113.91W
08/09/2018                   LA PAZ             AZ   EMERGENCY MNGR

            REPORT OF ZERO VISIBILITY IN DUST ALONG
            INTERSTATE 10 AT MILE MARKER 40.

&&

AJ
Special weather statement, Aug 9, 9:58 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
958 PM MST THU AUG 9 2018

AZZ547-549-552-555>558-562-563-100545-
Fountain Hills/East Mesa AZ-Southeast Gila County AZ-Tonto Basin AZ-
Mazatzal Mountains AZ-Apache Junction/Gold Canyon AZ-Globe/Miami AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
958 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 1045 PM MST...

At 958 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Tonto Basin to Tonto National
Monument to near Miami. Movement was southwest at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Superior, Sugarloaf Mountain, Ballantine Trailhead, Roosevelt, Miami,
Roosevelt Dam, Lost Dutchman State Park, Top-Of-The-World, Florence
Junction, Queen Valley, Canyon Lake, Superstition Mountains, Tonto
National Monument, Four Peaks, Apache Lake, Boyce Thompson Arboretum,
Top Of The World, Punkin Center, Claypool and Saguaro Lake.

This includes the following highways...
US Highway 60 between mile markers 213 and 246.
AZ Route 87 between mile markers 199 and 212.
AZ Route 177 between mile markers 162 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3380 11115 3376 11099 3364 11092 3368 11083
      3352 11070 3310 11120 3337 11144 3374 11162
      3389 11125
TIME...MOT...LOC 0458Z 042DEG 25KT 3383 11115 3362 11109 3344 11095

18
Special weather statement, Aug 9, 10:16 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1016 PM MST THU AUG 9 2018

AZZ530-531-533-CAZ569-100600-
Kofa AZ-Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
1016 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LA PAZ...
NORTHWESTERN YUMA AND RIVERSIDE COUNTIES UNTIL 1100 PM MST/1100 PM
PDT/...

At 1016 PM MST/1016 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Quartzsite, or 34 miles south of Parker, moving
southwest at 15 mph.

Dime size hail, wind gusts up to 50 mph, and dense blowing dust will
be possible with this storm.

Locations impacted include...
Quartzsite and Ehrenberg.

This includes the following highways...
AZ Interstate 10 between mile markers 2 and 29.
AZ Route 95 between mile markers 85 and 117.
CA Route 95 between mile markers 7 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3380 11412 3355 11397 3332 11431 3373 11459
TIME...MOT...LOC 0516Z 065DEG 11KT 3365 11417

18

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:38 PM MSTSpecial Weather StatementPSR52 min
Aug 9, 6:52 PM MSTSpecial Weather StatementPSRLa Paz38 min
Aug 9, 7:25 PM MSTSpecial Weather StatementPSR65 min
Aug 9, 7:27 PM MSTSpecial Weather StatementPSR48 min
Aug 9, 7:29 PM MSTSpecial Weather StatementPSRPinal46 min
Aug 9, 7:58 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa62 min
Aug 9, 8:12 PM MSTSpecial Weather StatementPSRMaricopa48 min
Aug 9, 8:46 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Aug 9, 9:03 PM MSTSpecial Weather StatementPSRLa Paz57 min
Aug 9, 9:13 PM MSTSpecial Weather StatementPSRMaricopa47 min
Aug 9, 9:14 PM MSTSevere Thunderstorm WarningPSRLa Paz31 min
Aug 9, 9:42 PM MSTSpecial Weather StatementPSRMaricopa48 min
Aug 9, 9:46 PM MSTSevere Thunderstorm WarningPSRLa Paz29 min
Aug 9, 9:48 PM MSTDust Storm WarningPSRLa Paz, Yuma27 min
Aug 9, 9:51 PM MSTAreal Flood AdvisoryPSRLa Paz114 min
Aug 9, 9:56 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal34 min
Aug 9, 9:58 PM MSTSpecial Weather StatementPSRGila47 min
Aug 9, 10:16 PM MSTSpecial Weather StatementPSRLa Paz44 min
Aug 9, 10:33 PM MSTSpecial Weather StatementPSR42 min
Aug 9, 10:41 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal34 min
Aug 9, 10:48 PM MSTSpecial Weather StatementPSRPinal42 min
Aug 9, 10:52 PM MSTSevere Thunderstorm WarningPSRLa Paz23 min
Aug 9, 11:00 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal19 min
Aug 9, 11:04 PM MSTDust Storm AdvisoryPSRLa Paz, Yuma56 min
Aug 9, 11:12 PM MSTSpecial Weather StatementPSR63 min
Aug 9, 11:16 PM MSTSpecial Weather StatementPSR44 min
Aug 9, 11:21 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal54 min
Aug 9, 11:26 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 9, 11:30 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 9, 11:42 PM MSTDust Storm WarningPSRMaricopa, Pinal69 min
Aug 9, 11:49 PM MSTFlash Flood WarningPSRLa Paz3 hr
Aug 9, 11:51 PM MSTSpecial Weather StatementPSRMaricopa54 min
Aug 9, 11:53 PM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 9, 11:57 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 9, 11:59 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 10, 12:20 AM MSTDust Storm WarningPSRMaricopa, Pinal55 min
Aug 10, 12:25 AM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 10, 12:27 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 10, 12:30 AM MSTDust Storm WarningPSRMaricopa, Pinal60 min
Aug 10, 12:56 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Aug 10, 1:13 AM MSTDust Storm AdvisoryPSRMaricopa92 min
Aug 10, 1:37 AM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 10, 2:37 AM MSTAreal Flood WarningPSRMaricopa, Pinal6 hr
Aug 10, 11:17 AM MSTFlash Flood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma18 hr
Aug 10, 2:57 PM MSTSpecial Weather StatementPSRGila48 min
Aug 10, 12:17 AM MSTDust Storm AdvisoryPSRImperial, Riverside58 min
Aug 10, 1:55 AM MSTSpecial Weather StatementPSRRiverside50 min

Nearby

Dust Storm Warnings in Arizona, 2018Dust Storm Warnings in California, 2018Every dust storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.